Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 79, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 28, 2011, 1:47 AM EDT for Beaufort County, Colleton County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2011, 1:47 AM EDT (05:47 UTC)
- Expired
- May 28, 2011, 2:27 AM EDT
- In force
- 40 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
Counties Beaufort County, SC, Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 58 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 5.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2038 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
768
WUUS52 KCHS 280547
SVRCHS
SCC013-029-280645-
/O.NEW.KCHS.SV.W.0079.110528T0547Z-110528T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
147 AM EDT SAT MAY 28 2011
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA...
SOUTHEASTERN COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 245 AM EDT
* AT 144 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM...7 MILES WEST OF BENNETTS POINT...MOVING
NORTHEAST AT 10 MPH.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
DAMAGING WINDS IN EXCESS OF 60 MPH...
HAIL UP TO QUARTER SIZE...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
* SOME LOCATIONS IN THE WARNING INCLUDE...
BENNETTS POINT...ASHEPOO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT HAIL...DOWNED TREES...LIMBS...AND POWER LINES DIRECTLY TO THE
CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024.
&&
LAT...LON 3246 8040 3249 8043 3248 8047 3242 8046
3239 8053 3263 8075 3279 8052 3279 8051
3263 8041 3261 8043 3262 8040 3260 8039
3257 8039 3255 8042 3251 8036 3253 8034
3250 8035 3251 8033 3250 8032
TIME...MOT...LOC 0548Z 220DEG 10KT 3258 8057
$$2 follow-up statements
445
WWUS52 KCHS 280603
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
203 AM EDT SAT MAY 28 2011
SCC013-029-280645-
/O.CON.KCHS.SV.W.0079.000000T0000Z-110528T0645Z/
BEAUFORT SC-COLLETON SC-
203 AM EDT SAT MAY 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM EDT
FOR SOUTHEASTERN COLLETON AND NORTHEASTERN BEAUFORT COUNTIES...
AT 201 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WIGGINS...OR ABOUT 18 MILES EAST OF YEMASSEE...MOVING
NORTHEAST AT 10 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ASHEPOO
AND BENNETTS POINT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT HAIL OR WIND DAMAGE...CONTACT THE CHARLESTON NATIONAL
WEATHER SERVICE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV. REPORTS CAN ALSO BE SENT THROUGH TWITTER USING
#WXREPORT.
&&
LAT...LON 3246 8040 3249 8043 3248 8047 3242 8046
3239 8053 3263 8075 3279 8052 3279 8051
3263 8041 3261 8043 3262 8040 3260 8039
3257 8039 3255 8042 3251 8036 3253 8034
3250 8035 3251 8033 3250 8032
TIME...MOT...LOC 0603Z 220DEG 10KT 3262 8055
$$679
WWUS52 KCHS 280627
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
227 AM EDT SAT MAY 28 2011
SCC013-029-280637-
/O.CAN.KCHS.SV.W.0079.000000T0000Z-110528T0645Z/
BEAUFORT SC-COLLETON SC-
227 AM EDT SAT MAY 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLLETON AND
NORTHEASTERN BEAUFORT COUNTIES HAS BEEN CANCELLED...
AT 225 AM EDT...RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED
THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN CANCELED.
ALTHOUGH THE IMMEDIATE THREAT FOR DAMAGING WINDS AND LARGE HAIL HAS
ENDED...THUNDERSTORMS ARE STILL PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. THE SAFEST COURSE OF ACTION IS TO REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
TO REPORT HAIL OR WIND DAMAGE...CONTACT THE CHARLESTON NATIONAL
WEATHER SERVICE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV. REPORTS CAN ALSO BE SENT THROUGH TWITTER USING
#WXREPORT.
LAT...LON 3246 8040 3249 8043 3248 8047 3242 8046
3239 8053 3263 8075 3279 8052 3279 8051
3263 8041 3261 8043 3262 8040 3260 8039
3257 8039 3255 8042 3251 8036 3253 8034
3250 8035 3251 8033 3250 8032
TIME...MOT...LOC 0627Z 220DEG 10KT 3267 8050
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:42 AM EDT, 5 minutes earlier.
Area forecast discussion, May 28, 1:42 AM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 142 AM EDT SAT MAY 28 2011 .SYNOPSIS... A TROUGH ALOFT WILL IMPACT THE AREA TONIGHT...FOLLOWED BY ATLC HIGH PRES SAT THROUGH INTO THE MIDDLE OF NEXT WEEK. A COLD FRONT COULD APPROACH THE REGION FROM THE N LATE NEXT WEEK. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... AN UPPER TROUGH WITH EMBEDDED SHORTWAVE ENERGY CURRENTLY STRETCHING FROM THE NEW ENGLAND STATES SOUTHWARD INTO THE SOUTHEAST STATES. FORECAST MODELS INDICATE THE WEAKENING TROUGH GRADUALLY SLIPPING OFF THE EAST COAST OVERNIGHT...WITH SEVERAL WEAK SHORTWAVES CROSSING THE REGION. COASTAL CONVERGENCE AND THE TAIL OF A VORT LOBE ALOFT WILL STILL TRIGGER WIDELY SCATTERED TO SCATTERED SHOWERS/T-STORMS ACROSS SC...FROM BEAUFORT AND COLLETON NORTH TO BERKELEY AND CHARLESTON COUNTIES. THIS IS IN AN AREA OF THE HIGHEST SURFACE BASED INSTABILITY AS PER SPC MESO-ANALYSIS. DCAPES ARE LESS THAN 800 J/KG SO THE RISK FOR DAMAGING WINDS IS MINIMAL...BUT GUSTS TO 40 MPH ARE STILL POSSIBLE IN ONE OR TWO STORMS. THE VAST MAJORITY OF THE FORECAST AREA HAS SEEN THE END OF THE CONVECTION. TEMPS WILL STRUGGLE TO DIP BELOW 70 IN MANY AREAS WITH A WARM SOUTHERLY SYNOPTIC FLOW. THERE COULD BE SOME PATCHY FOG IN SE GEORGIA WHERE IT HAS RAINED BUT NOT ENOUGH OF A CONCERN TO ADD TO OUR PRODUCTS AT THIS TIME. && .SHORT TERM /6 AM THIS MORNING THROUGH MONDAY/... SATURDAY...A SHEAR AXIS...THE REMNANTS OF THE UPPER TROUGH...WILL PERSIST OVER EASTERN SC BETWEEN AN UPPER RIDGE OVER THE WESTERN ATLANTIC AND ANOTHER UPPER RIDGE BUILDING TOWARD THE REGION FROM THE SW. A FEW SHOWERS/THUNDERSTORMS COULD BE ONGOING IN THE VICINITY OF THE SHEAR AXIS TO START THE DAY OVER THE COASTAL WATERS AND SC COASTAL COUNTIES. THEN...DESTABILIZATION AND SEA BREEZE CONVERGENCE COULD PUSH THE THREAT FOR ISOLATED/SCATTERED THUNDERSTORMS INLAND DURING THE AFTERNOON. SUNDAY/MONDAY...THE UPPER RIDGE WILL STRENGTHEN AND EXPAND ACROSS THE EASTERN US. WHILE ISOLATED DIURNAL SHOWERS/THUNDERSTORMS CANNOT BE RULED OUT ALONG THE SEA BREEZE DURING THE DAY AND OVER COASTAL WATERS AT NIGHT...SUBSIDENCE/CAPPING SHOULD GREATLY LIMIT COVERAGE/DURATION OF DEEP MOIST CONVECTION. THUS...HELD POPS BELOW 15 PERCENT SUNDAY THROUGH MONDAY. ONSHORE FLOW SHOULD HOLD TEMPERATURES CLOSE TO NORMAL THROUGH THE PERIOD. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... THE BLOCKING PATTERN FEATURING THE DEEP LAYER UPPER RIDGE SHOULD PERSIST WITH LITTLE/NO DIURNAL PRECIPITATION AND NEAR NORMAL TEMPERATURES THROUGH MIDWEEK. THEN...THE UPPER RIDGE WILL SHIFT WEST DURING THE LATTER HALF OF THE WEEK...ALLOWING AN UPPER TROUGH TO AMPLIFY OVER THE NE US AND PUSHING A COLD FRONT TOWARD THE FORECAST AREA. WHILE THE FRONT COULD EVENTUALLY STALL NORTH OF THE REGION...A WEAKENED CAP AND POOLING OF MOISTURE/INSTABILITY SOUTH OF THE BOUNDARY SHOULD SUPPORT AN INCREASING CHANCE FOR SHOWERS/THUNDERSTORMS THURSDAY/FRIDAY. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... NOT TOTALLY CONVINCED THAT THE CONVECTION TO THE SW AND WEST WILL REACH THE KCHS TERMINAL OVERNIGHT...SO HAVE CARRIED CB CLOUDS UNTIL 08Z. OTHERWISE...MVFR CONDITIONS IN LIGHT FOG ARE POSSIBLE AT KSAV FROM 10-13Z WHERE IT DID RAIN YESTERDAY. SINCE WE WILL NOT REACH OUR CROSS-OVER TEMPS WE ARE HESITANT TO GO ANY LOWER THAN 5SM. FOR LATER TODAY...NEARBY SHEAR AXIS ALOFT AND THE INLAND PROGRESSION OF THE SEA BREEZE MAY CAUSE A FEW SHRA/TSRA TO OCCUR DURING THE LATE MORNING INTO THE MID AFTERNOON. BUT COVERAGE IS FAR TOO LIMITED TO CARRY ANYTHING MORE THAN CB CLOUDS. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED. && .MARINE... THE LOCAL WATERS WILL BE LOCATED ACROSS THE WESTERN SIDE OF THE ATLANTIC RIDGE THROUGH TONIGHT. SE TO S WINDS WILL LIKELY REMAIN 15 KT OR LESS OVERNIGHT...WITH THE WAVE SPECTRUM COMPRISED MAINLY OF SHORT PERIOD WIND DRIVEN WAVES OF 2 TO 3 FT...ALTHOUGH SOME LONGER PERIOD SWELLS LESS THAN 2 FT ARE STARTING TO MIX IN. MARINERS ARE ADVISED THAT ALTHOUGH CONVECTION WILL BE LIMITED OVERNIGHT...THAT A FEW STORMS COULD STILL PRODUCE FREQUENT LIGHTNING...HEAVY RAINS AND WIND GUSTS NEAR 30 KT. SMALL CRAFT ADVISORY CONDITIONS ARE NOT EXPECTED SATURDAY THROUGH WEDNESDAY. S/SE WINDS SATURDAY WILL TURN TOWARD THE E AND EVEN OCCASIONALLY NE...ENHANCED EACH DAY BY THE SEA BREEZE CIRCULATION...AS HIGH PRESSURE BUILDS AND PERSISTS NE OF THE WATERS. THE LONG DURATION E/NE FLOW COULD PUSH SEAS TO AS HIGH AS 3-5 FT EARLY TO MID WEEK. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && 33
Hazardous weather outlook, May 27, 9:13 PM EDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 913 PM EDT FRI MAY 27 2011 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-290115- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 913 PM EDT FRI MAY 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 28, 1:26 AM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
126 AM EDT SAT MAY 28 2011
SCZ043-048>050-280615-
BEAUFORT-CHARLESTON-COASTAL COLLETON-INLAND COLLETON-
126 AM EDT SAT MAY 28 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...BEAUFORT
AND COLLETON COUNTIES THROUGH 215 AM EDT...
AT 124 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR WIGGINS...MOVING NORTHEAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ADAMS RUN...ASHEPOO...BENNETTS POINT...DALE...EDISTO ISLAND...
JACKSONBORO...ROCKVILLE AND SEABROOK ISLAND...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.
&&
LAT...LON 3254 8017 3255 8020 3247 8035 3243 8035
3245 8037 3247 8035 3249 8036 3246 8040
3249 8043 3248 8047 3245 8047 3241 8042
3237 8042 3233 8049 3261 8074 3285 8042
3257 8015
TIME...MOT...LOC 0526Z 226DEG 14KT 3258 8052The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:02 AM EDT | Severe Thunderstorm Warning | CHS | Charleston | 58 min |
| May 28, 2:58 AM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 38 min |
| May 28, 1:50 PM EDT | Special Weather Statement | CHS | Hampton | 40 min |
| May 28, 2:09 PM EDT | Severe Thunderstorm Warning | CHS | Hampton, Jasper | 45 min |
| May 28, 2:25 PM EDT | Special Weather Statement | CHS | Berkeley | 35 min |
| May 28, 2:32 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Colleton, Hampton | 23 min |
| May 28, 3:16 PM EDT | Special Weather Statement | CHS | Jasper | 29 min |
| May 28, 3:30 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton, Hampton, Jasper | 60 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.